|Year : 2023 | Volume
| Issue : 1 | Page : 79-81
Manjyot Gautam, Sahil Sethi, Nitin J Nadkarni
Department of Dermatology, Venerology and Leprosy, Dr. D.Y. Patil Medical College and Hospital, Navi Mumbai, Maharashtra, India
|Date of Submission||06-Nov-2022|
|Date of Decision||07-Feb-2023|
|Date of Acceptance||14-Feb-2023|
|Date of Web Publication||06-Jun-2023|
Dr. Sahil Sethi
Department of Dermatology, Venerology and Leprosy, Dr. D.Y. Patil Medical College and Hospital, Navi Mumbai, Maharashtra
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Syphilis is caused by a spirochete, Treponema pallidum. Diagnosis of syphilis is made with a venereal disease research laboratory test. Treatment of choice is intramuscular injection benzathine Penicillin. The Jarisch‒Herxheimer reaction (JHR) is a transient immunological phenomenon that can occur in patients during treatment for syphilis with penicillin. It is a rare phenomenon but can be a potentially severe one. It manifests clinically with short-term constitutional symptoms such as fever, chills, headache, and myalgia, besides exacerbation of existing cutaneous lesions. We report the case of a 24-year-old man presenting with JHR posttreatment with benzathine penicillin.
Keywords: Benzathine penicillin, immunological phenomenon, Jarisch‒Herxheimer
|How to cite this article:|
Gautam M, Sethi S, Nadkarni NJ. Jarisch‒Herxheimer reaction. Indian J Sex Transm Dis 2023;44:79-81
| Introduction|| |
Jarisch in 1895 and Herxheimer and Krause in 1902, described a transient exacerbation in the appearance of the cutaneous lesions of early syphilis following treatment with mercury, today known as Jarisch‒Herxheimer reaction (JHR). The JHR has been previously observed in patients with syphilis who undergo antimicrobial treatment. The occurrence of JHR in syphilis is as follows: seronegative primary syphilis (55%), seropositive primary syphilis (95%), and secondary syphilis (95%). It occurs within a few hours of commencement with antibacterial treatment for syphilis The reaction is thought to be due to the effects of treponema breakdown products, and it should not be confused with an allergic reaction to the antibiotic employed. We herein report the case of a 24-year-old man who was diagnosed with secondary syphilis and experienced a JHR within 8 h of his first intramuscular benzathine penicillin injection.
| Case Report|| |
A 24-year-old heterosexual sexually active male, presented with asymptomatic erythematous lesions over the trunk and extensors for 5 days. There was no history of fever, and other constitutional symptoms before the development of the rash or similar complaints in his partner.
The patient was diagnosed with primary chancre over the shaft of the penis by his dermatologist which was confirmed with Treponema pallidum hemagglutination and venereal disease research laboratory (VDRL) reactivity a month ago (the titers of which were not available). He was treated with a tablet azithromycin 250 mg twice daily for 5 days. The chancre subsequently healed for 10–14 days.
On cutaneous examination, multiple well-defined erythematous macules and few papules were present over the chest, trunk, and palms [Figure 1], [Figure 2], [Figure 3]. There was complete sparing of the face, soles, and mucosa. No lymphadenopathy was noted. A healed atrophic scar was present over the shaft of the penis [Figure 4].
With a clinical diagnosis of secondary syphilis, we advised a repeat VDRL test which turned out to be reactive with a titer of 1:16. The patient was administered deep intramuscular injection of benzathine penicillin after a test dose, after which he was sent home.
Around 8 h after the injection, at his home, the patient complained of pruritis over existing lesions along with rapid spread of erythematous lesions covering the entire chest, back, and abdomen. No complaints of fever, myalgia, or shortness of breath. On examination, multiple well-defined widespread erythematous macules and papules were present over the chest, back, and abdomen [Figure 5] and [Figure 6]. There was no facial swelling or breathlessness. There was no mucosal involvement. A diagnosis of JHR was made. Tablet levocetirizine 10 mg and topical calamine lotion and clobetasol 0.05% ointment were prescribed. The lesions resolved overnight and the patient was symptomatically better by the next morning.
|Figure 5: Intensification of erythema and maculopapular rash over the chest and abdomen|
Click here to view
| Discussion|| |
Syphilis is a spirochete bacterial infection, caused by Treponema pallidum. Transmission of the organism can take place sexually or vertically.
Syphilis has been classified into stages depending on the symptoms and time elapsed since the initial infection.
The JHR occurs in over half the patients with early syphilis, with incidence declining with duration of disease.
Although described first over a century ago, the exact mechanism of JHR is still unclear and thought to be multifactorial. JHR is an immunological phenomenon, thought to be caused by an acute inflammatory reaction when cytokines and lipoproteins enter the patient's bloodstream. JHR causes an increase in inflammatory cytokines during the period of exacerbation, which results in the development of body aches, fevers, rashes, nausea and vomiting, and flushing, along with other symptoms.
The most common finding of the reaction is fever, followed by malaise, sweating, and exacerbation of already existing cutaneous lesions. The JHR occurs within 4 to 6 h after treatment with penicillin and subsides in 18–24 h.
The severity of the JHR was inversely proportional with the stages of syphilis in the patient. It was severe and fatal in the primary and secondary stages of syphilis when compared to the late tertiary stage. In late syphilis, there is an exacerbation of clinical features related to the organ involved. Those with tabes dorsalis may complain of intensification of their symptoms, including lightning pains, constipation, and urinary retention.
Although the incidence of JHR is clearly low, it is important for physicians to distinguish JHR from a drug reaction to penicillin or other antibiotics. Health-care workers who have limited experience with JHR may not recognize this syndrome and may confuse JHR response with a drug reaction to penicillin.
Most often, JH reaction is harmless and self-limited; however, the patients may be frightened by the reaction if not adequately counseled before the treatment, and, on rare occasions, the reaction might be severe enough to result in failure to continue treatment.
To conclude, the initial stages of syphilis and high VDRL titers are associated with an elevated risk for JH reaction.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jarisch A, Therapeutic attempts in syphilis. Wien Med Wochenschrift 1895;45:721-24.
Herxheimer K, About one occurring in syphilitic mercury reaction. German Med Wochenschr 1902;28:895-7.
Meislin HW, Bremer JC. Jarisch-Herxheimer reaction. Case report. JACEP 1976;5:779-81.
Pound MW, May DB. Proposed mechanisms and preventative options of Jarisch-Herxheimer reactions. J Clin Pharm Ther 2005;30:291-5.
Li J, Wang LN, Zheng HY. Jarisch-Herxheimer reaction among syphilis patients in China. J Eur Acad Dermatol Venereol 2013;27:1304-7.
Silberstein P, Lawrence R, Pryor D, Shnier R. A case of neurosyphilis with a florid Jarisch-Herxheimer reaction. J Clin Neurosci 2002;9:689-90.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6]